MAUDE Adverse Event Report: TERUMO MEDICAL CORPORATION DESTINATION PERIPHERAL GUIDING SHEATH; INTRODUCER, CATHETER

TERUMO MEDICAL CORPORATION DESTINATION PERIPHERAL GUIDING SHEATH; INTRODUCER, CATHETER
Model Number N/A
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/11/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient identifier: requested, not provided.Date of birth: requested, not provided.Implanted date: device was not implanted.Explanted date: device was not explanted.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.A review of the device history record of the product code/lot# combination was conducted with no findings.
 
Event or Problem Description
The user facility reported that the doctor was treating a peripheral arterial disease (pad) in the left leg, he accessed the right femoral artery via ultrasound and a 5fr cook micro-puncture kit, then exchanged it for a 5fr 11 cm cordis sheath.No resistance was met.With a 260 cm stiff zip wire and a 65 cm omni catheter, he navigated his wire over the iliac bifurcation to the left common iliac and down the left superficial femoral artery (sfa).The doctor then removed his catheter and the 5fr cordis sheath to exchange for a 6fr sheath straight to a pinnacle destination sheath.As he tried to advance the sheath over the wire into the access site, resistance was met and stopped.It was noted that the tip of the destination sheath seemed to be damaged.A new destination sheath was opened and inserted into the access site with no issues.The case was completed, and successful hemostasis was achieved using an abbott perclose device.The patient was in stable condition.The outcome of the procedure was successful.The blood loss was less than 250cc's.Additional information was received on 16november2020: the type of damage that was noticed on the device was a fish mouth at the tip of sheath.The dilator was normal and not damaged.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date in section d9 and to update section h3.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.2 to update section h3, and to provide the completed investigation results.One 5fr 45 cm destination sheath was received for product evaluation.The sheath was mated with dilator when received.The sheath was subjected to visual analysis and damage was observed on the tip of the sheath.Microscopy confirmed that the sheath tip was damaged in a fashion where there was a bulge and a fold on the tip of the sheath.The outer diameter of the sheath was measured to be 0.098 inches which is within specification.The dilator od measured 0.072 inches which is within specifications.The complaint can be confirmed for sheath tip mechanical damage.Based on the damage observed, it is likely that the damage on the sheath tip can be attributed to difficulties at the point of insertion, possible due to scar tissue or calcification.The sheath tip is designed to be soft and atraumatic to minimize rollback of the sheath when entering the body.Inadvertent exposure of the tip of hard surfaces before use can lead to deformation.The device was in a conforming state when released from terumo control.There is no indication that any manufacturing issues may have led to this event.Currently no action is recommended since this risk evaluation is within the predetermined limits in the failure mode and effects analysis (fmea).

Brand Name
DESTINATION PERIPHERAL GUIDING SHEATH
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
TERUMO MEDICAL CORPORATION
950 elkton blvd.
elkton MD 21921
MDR Report Key10994868
Report Number1118880-2020-00318
Device Sequence Number16341533
Product Code DYB
UDI-Device Identifier00389701008912
UDI-Public00389701008912
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K172995
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Model NumberN/A
Device Catalogue Number54-54501
Device Lot NumberYG17
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/14/2020
Initial Date Received by Manufacturer 11/13/2020
Supplement Date Received by Manufacturer12/14/2020
01/14/2021
Initial Report FDA Received Date12/12/2020
Supplement Report FDA Received Date01/07/2021
01/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
260 CM STIFF ZIP WIRE
Patient Age56 YR
Patient Weight107